The trusted source for
healthcare information and
Caring for a "psych" patient? Careful ED assessment may reveal otherwise!
Life-threatening issues can arise
When a man with a known history of seizures came to the ED at the University of California San Diego Medical Center very agitated, diaphoretic, and yelling, ED nurses first thought he was having a schizophrenic breakdown, says Tia Valentine, RN, CEN, ED clinical nurse educator. "His presentation was definitely not like we knew him from prior visits," she says.
The man had a history of schizophrenia, and had been known to be non-compliant with his antipsychotics, says Valentine, but he insisted that he hadn't missed any medication doses this time. "Because everyone was so focused on how he was acting, no one thought to consider other medications as potential issues," says Valentine.
After ED nurses reviewed his medications, however, they found out that he was dilantin toxic, with a level of 26. "Had the dilantin level not been found, potential life-threatening issues could have arisen," says Valentine. "A psychiatric complaint can often be masked by some other underlying etiology."
If your patient has an altered level of consciousness, or appears combative, confused, or lethargic, for instance, you may wrongly assume he or she has a psychiatric condition when, in fact, it's liver failure, warns Kerri Helm, RN, CEN BSN, trauma coordinator at Hendrick Health System in Abilene, TX.
"Always think organic before writing it off as mental illness, especially in the elderly," says Samantha Vining, MS, RN, CEN, ED nurse manager at Albany (NY) Medical Center. Urinary tract infections and pneumonia are very common causes of altered mental status in the elderly, she explains, and must be ruled out.
Helm says to ask these "open-ended" questions at triage if your patient has symptoms that appear psychiatric: "What kind of symptoms are you having?" "What kind of medications are you taking?" "What kind of illnesses have you had in the past?" and "Is anyone else in your home ill?"
Ask about chronic illnesses, social history, recent events and problems, symptoms, substance abuse, and the patient's normal mental status, advises Helm.
Has a paranoid-looking patient taken illegal drugs recently? "The paranoia could be related to the drug actions itself," says Valentine. This is usually seen in people who are first-time marijuana smokers and cocaine users, she adds.
"Mental confusion is sometimes considered to be related to mental illness, when, in fact, it could be low blood glucose," adds Valentine. "The alteration to the brain's ability to perceive and make sense of a situation can be directly linked to hypoglycemia." (See clinical tip below on psychiatric medications.)
For more information on assessment of psychiatric symptoms, contact:
Psychiatric symptoms? Consider patient's meds
Many medications currently on the market for psychiatric disorders have been demonstrated to cause medical issues, says Tia Valentine, RN, CEN, clinical nurse educator for the ED at University of California San Diego Medical Center.
"Some of the medications alter glucose, so patients can become cranky sooner," she says. "Some medications decrease the ability to sleep."
Acute onset of confusion or weakness may wrongly be attributed to a transient ischemic attack instead of a side effect of psychiatric medications, adds Valentine. If your patient has a psychiatric complaint, she advises, "Always ask what meds they are on, and if they took their current dose. Obtain the last dose time of any medication."